Papers And Originals

Penicillin induced Haemolytic Anaemia

Br Med J 1968; 3 doi: https://doi.org/10.1136/bmj.3.5609.26 (Published 06 July 1968) Cite this as: Br Med J 1968;3:26
  1. J. M. White,
  2. D. L. Brown,
  3. G. W. Hepner,
  4. S. M. Worlledge

    Abstract

    The case histories of two patients with penicillin-induced haemolytic anaemia are presented. One had received 20 mega units a day for 18 days, the other had received 20 mega units a day for two days and then 12 mega units a day for 25 days, before the haemolytic anaemia was diagnosed. Both had previously had courses of penicillin. A strongly positive direct antiglobulin reaction which appeared to be mainly due to IgG antibody was one of the main diagnostic features, and free IgG antipenicillin antibody was found in the serum of both patients. The haemolysis appeared to Lessen as soon as the drug was stopped, and the direct antiglobulin test became negative in 66–77 days.

    Twelve additional reported cases are reviewed. All had received high doses of penicillin and all had had penicillin previously. The lowest dose recorded was 10 mega units a day for 26 days. The incidence of anti-penicillin antibodies in a hospital population is given, and the mechanism of this type of haemolytic anaemia is discussed. Penicillin-induced haemolytic anaemia should be suspected in any patient receiving penicillin in high doses in whom there is a fall in the haemoglobin level.